• Side effects from chemo

    Asked by Brielle on Friday, May 17, 2013

    Side effects from chemo

    Has anyone experienced a side effect with fingernails coming loose from the nail bed? If so, what was effective in combatting this chemo surprise?

    8 Answers from the Community

    8 answers
    • SueRae1's Avatar

      Yep, my finger nails were splitting, come loose from the nail bed, etc. I found that jojoba oil or emu oil massaged on to fingers a few times a day help some. If it gets really bad, speak to your team they may have some ideas, or send you for a consult with a specialist. Good luck.

      over 3 years ago
    • Ydnar2xer's Avatar

      My fingernails turned blackish-purple and my toenails came loose. I must have lost about 6 toenails, but my fingernails are now getting back to normal. I never came up with any treatment of them that helped. Sorry!

      over 3 years ago
    • KimmieJo's Avatar

      I never lost any fingernails, but I did lose toenails. I kept lotion on them and just watched for changes in the skin. They came back after my frontline treatment was over. I am now doing chemo for a recurrance and so far the nails have stayed put!

      over 3 years ago
    • Carol-Charlie's Avatar

      I had same problem but only my fingernails..... Oncologist said to rub Tea Tree Oil on and around the nails twice a day and cut them short.. I never lost any nails doing this... but they have stayed weak.... Been off chemo for five years so... I have discovered acrylic nails and am again myself with nice nails. Good luck...

      over 3 years ago
    • leepenn's Avatar

      keeping them short is a good move... otherwise, there's really not much to be done that i know of. definitely don't pick at them... but, that's really all i've got!

      sorry you are dealing with that side effect - it sucks!

      oh - and i highly recommend you DON'T slam one of those fingers in a door... i mean, that would suck... right? ha ha - seriously, though, i did that, and it was horrible. nail completely came off and so on. and it was excruciatingly painful. so, protest those fingers of yours!

      over 3 years ago
    • Seinfeldfan's Avatar

      I also had this problem. My doctor recommended biotin and cutting the nails as short as possible, which seemed to help. It takes a while to see results as you have to wait for the nail to grow out. I was also at the end of my chemo, so my nails may have returned to normal anyway, but it doesn't hurt to try the biotin.

      over 3 years ago
    • WendyLew's Avatar

      no I didn;t have that - my nails are quite trashed from the chemo - brittle and not growing... but usually lifting from the bed would indicate an infection - fungal or bacterial? like a yeast infection, which commonly causes that. I would seek a doctors advice on it - tho there are OTC treatments - topical antifungals; and even natural treatments that may help - like tea tree oil and other... I had a friend who had this condition for 8 years and finally found out it was a systemic yeast infection and had simple treatment. Once you find out what it IS, then you can probably fix it quite easily! Hope this helps!?.

      over 3 years ago
    • DaveWaz's Avatar

      Your question and the topic of nail changes from chemotherapy helped inspire a blog article.

      What's happening to my nails? - Nail Changes from Chemo

      This article shares solutions from WhatNexters and related questions others have asked on the site; perhaps you will find it helpful.

      You may also want to check out our guide on What to Expect from Cancer Treatment and Side Effects.

      Thank you for your input!

      about 3 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more ovarian and fallopian tube cancer questions.  Also, don't forget to check out our Ovarian and Fallopian Tube Cancer page.